The use of steroids and other performance enhancing drugs by women bodybuilders
Female bodybuilders Suffer from Body Image Disorders, New Study Reports
A recent study by researchers at McLean Hospital has found widespread abuse of steroids and the use of other performance-enhancing drugs in many women bodybuilders. The study also found that many women bodybuilders suffer from eating disorders and other body image disorders.
The study involved 75 women athletes who had competed in at least one bodybuilding competition or fitness contest, or who had lifted weights in the gym five days or more per week for at least the last two years. Study participants, mainly all from the Boston area, received psychiatric and medical evaluations as part of the investigation.
Of the 75 subjects, 25 reported current or past steroid use. Women in both the steroid-using and nonsteroid-using groups reported use of other performance-enhancing drugs such as ephedrine, which were used by 20 of the 25 steroid users and 21 of the 50 non-users.
The study, believed to be the first in-depth look at anabolic-androgenic steroid (AAS) use in women bodybuilders, is published in the current issue of Psychotherapy and Psychosomatics
"Bodybuilding can be a dangerous activity for women who have or are at risk for developing eating or body image disorders because the bodybuilding community accepts as normal the compulsive dieting, self-preoccupation and concomitant substance abuse that are associated with these disorders," said study author Amanda Gruber, MD, a researcher at McLean Hospital’s Biological Psychiatry Laboratory. Gruber collaborated on the study with Harrison Pope, MD, PhD, chief of McLean’s Biological Psychiatry Laboratory, the paper’s second author.
Sixteen of the 25 users reported at least one psychological effect due to AAS, including moodiness, irritability and aggressiveness. Fourteen of these women reported hypomanic symptoms during steroid use and 10 reported depressive symptoms during steroid withdrawal.
Only one of 16 women reported engaging in violent acts while taking steroids.
Nineteen of the steroid users reported at least one adverse medical effect, the most serious side effect being acute renal failure, which was reported by three women.
According to the researchers, one of the most interesting findings of the study was the high incidence of eating disorders and other psychiatric disorders in women bodybuilders in general.
The first syndrome, dubbed by the researchers as "eating disorder, bodybuilder type (ED, BT)," is characterized by strict adherence to a high-calorie, high-protein, low-fat diet eaten at regularly scheduled Tintervals. ED, BT was found in 55 of the 75 study subjects.
.Sixty-five out of the 75 study subjects reported extreme dissatisfaction with their bodies, a newly described syndrome called "muscle dysmorphia" in which bodybuilders in top physical condition feel small and weak.
"These patterns of eating behavior, gender role behavior and body image disorder caused profound effects on the social and occupational functioning of women bodybuilders. We encountered women who held degrees in law, medicine or business, yet had abandoned these careers to pursue an all-consuming lifestyle of rigorous dieting and spending many hours at the gym," said Gruber.
The study was funded partly by the National Institute on Drug Abuse.
Disclaimer: All health, fitness, diet, nutrition, anabolic steroid & supplement information posted here is intended for educational and informational purposes only, and is not intended as a substitute for proper medical advice from a medical doctor. We do not condone the use of anabolic steroids (AAS), all information about AAS is for educational and entertainment purposes only. If you choose to use AAS it's your responsibility to know the laws of the country that you live in. Consult your physician or health care professional before performing any of the exercises, or following any diet, nutrition or supplement advice described on this website.